Thunderstorm Wind, Itasca
- When
- July 13, 8:26 PM CST
- Where
- Itasca County, 3 mi S of Marble
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.277, -93.300
Spruce trees were blown down onto power lines.
Isolated thunderstorms developed over north central Minnesota as a disturbance passed through the area. At least one storm became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Isolated thunderstorms developed over north central Minnesota as a disturbance passed through the area. At least one storm became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 13, 7:16 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 816 PM CDT SUN JUL 13 2008 .UPDATE... WE KEPT NORTHWEST WINDS GOING A LITTLE LONGER BUT ALLOWED THE SMALL CRAFT ADVISORY TO LAPSE. WE ALSO EMPHASIZED AFTERNOON THUNDERSTORMS A LITTLE BIT MORE MONDAY AFTERNOON. && .DISCUSSION... PRIND ONSET OF ONSHORE WINDS WILL BEGIN AS EARLY AS MONDAY AFTERNOON...SUBSTANTIALLY COOLING AREAS ALONG LAKE SUPERIOR AND ESPECIALLY DULUTH AND THE NORTH SHORE. THE RIDGE WILL PASS QUICKLY OVER THE AREA LATE TONIGHT TO EARLY MONDAY MORNING. THE RETURN SOUTHWEST FLOW WILL CONTINUE TO BACK EXCESSIVELY NEAR THE WATER AS A WARM FRONT TRIES TO SET UP WEDNESDAY AFTERNOON. SUBSTANTIAL NEARSHORE BACKING OF THE WINDS WILL CONTINUE ALL THE WAY AROUND TO THE NORTHEAST...A TOTAL OF AT LEAST 270 DEGREES OF BACKING AS PRESSURES FALL TO THE WEST AND WARM ADVECTION JUST TO THE SOUTH OF OUR AREA GREATLY OUTPACES ANY WARM ADVECTION IN OUR AREA AT ALL LEVELS. THE ADVECTION WILL CHANGE SIGN OVER AND AROUND LAKE SUPERIOR AS HIGH PRESSURE BUILDS EASTWARD INTO ONTARIO LATE MONDAY NIGHT AND EARLY TUESDAY. PRIND THE STORM TRACK WILL REMAIN SOUTH OF OUR AREA...WITH PERIODIC SHORT WAVES AND SHOTS OF COLD ADVECTION NORTH OF THE CANADIAN BORDER TUESDAY RIGHT THROUGH THE WEEK THROUGH THE COMING WEEKEND AND BEYOND...IMPLYING A PERSISTENT CHILLY ONSHORE FLOW FOR SEVERAL DAYS. SUMMERLIKE HEAT WILL BE CONFINED TO SOUTH OF DULUTH AND WEST OF THE IRON RANGE. && .PREV DISCUSSION... /ISSUED 338 PM CDT SUN JUL 13 2008/ DISCUSSION...SHORT TERM FOCUS IS ON THUNDERSTORM CHANCES MONDAY AND TUESDAY...LONGER TERM ON MCS POTENTIAL. BUT FIRST...WHAT IS LEFT OF THE DEPARTING SYSTEM CONTINUES TO AFFECT THE FA AS LAST IN SERIES OF SHORT WAVES ROTATES INTO THE AREA. SOME SHOWERS DEVELOPING ACROSS THE MN ARROWHEAD AS SEEN ON KDLH 88D. THIS IS ALSO IN THE VICINITY OF WEAK SFC TROF. THIS ACTIVITY WILL WIND DOWN BY EARLY IN THE EVENING WITH SHORT WAVE DEPARTURE/LOSS OF DIURNAL HEATING/ARRIVAL OF RIDGING. CU FIELD HAS DEVELOPED ELSEWHERE THIS AFTERNOON WHICH WILL DIMINISH BY SUNDOWN. HAVE HELD OFF ON THE MENTION OF FOG OVERNIGHT AS MODELS BRINGING IN SOME MID LEVEL MOISTURE/CLOUDS LATE WHICH SHOULD PRECLUDE DEVELOPMENT. PLACED A LOW POP OVER KOOCHICHING AND NORTHERN ST. LOUIS COUNTIES MONDAY MORNING IN RESPONSE TO APPROACH OF SHORT WAVE CURRENTLY HEADING TOWARDS THE NORTHERN MANITOBA LAKES REGION. MODELS OFFER DIFFERING SOLUTIONS ON THUNDERSTORMS MONDAY MORNING AND HAVE SIDED WITH THE GFS/UKMET/CAN GEM GLOBAL...BUT NOT AS FAR SOUTH INITIALLY. MONDAY AFTERNOON FINDS A WARM FRONT LIFTING NORTHEASTWARD INTO THE FA. WITH THE SHORT WAVE SLIDING SE ALONG THE FRONT...HAVE POPS LINED UP NE OF THE WARM FRONT WHERE SFC MOISTURE CONVERGENCE WILL BE MAXIMIZED. THE WARM FRONT WILL ATTEMPT TO MOVE FURTHER NE MONDAY NIGHT. MEANWHILE...EMBEDDED SMALL SHORT WAVES IN THE FAST FLOW ALOFT WILL RIDE ALONG THE SFC WARM FRONT. HAVE POPS IN WHERE ANTICIPATE THE FRONT TO BE LOCATED. QUASI-ZONAL FLOW WILL KEEP THE FAST MOVING SHORT WAVES ZIPPING THROUGH THE FA. ANOTHER ROUND OF STORMS POSSIBLE TUESDAY AFTERNOON AND NIGHT. WEDNESDAY BRINGS A MORE ROBUST EVENT WHEN A MORE SIGNIFICANT WAVE CROSSES THE AREA. PWATS ON THE RISE INTO THE 1.25 TO 1.5 INCH RANGE. WARM FRONT APPEARS TO BE STATIONARY ACROSS SOUTHERN MINNESOTA WHICH WOULD KEEP THE FA IN PRIME REGION FOR STORMS. MCS MAY DEVELOP IN THE EVENING WITH THE ARRIVAL OF H85 LLJ. POTENTIAL FOR STRONG STORMS WITH HEAVY RAIN PERSISTS INTO FRIDAY AS SOUTHERN MN FRONT REMAINS HUNG UP AND WAVES PROPAGATE THROUGH THE FA. AVIATION...BKN-OVC CONDS WILL CONTINUE THIS EVENING ACROSS THE ARROWHEAD AND NORTHERN WI DUE TO A DEPARTING LOW PRESSURE SYSTEM...WHILE DRIER AIR PUSHES IN FROM THE WEST. HIGH PRESSURE WILL SETTLE ACROSS THE NORTHLAND TONIGHT...WITH WINDS DIMINISHING CONSIDERABLY WITH THE LOSS OF DAYTIME HEATING. MAINLY VFR CONDITIONS ARE EXPECTED OVERNIGHT...WITH THE EXCEPTIONS BEING LINGERING MVFR CIGS ACROSS THE TIP OF THE ARROWHEAD AND NORTHERN WI...AND PATCHY RADIATIONAL FOG ELSEWHERE IN LOCATIONS WITH CLEAR SKIES AND LIGHT WINDS. LATE TONIGHT INTO MONDAY MORNING...MID LEVEL CLOUDS WILL INCREASE FROM WEST TO EAST AS A WARM FRONT MOVES INTO THE AREA. THIS FRONT WILL BE THE FOCUS FOR -TSRA LATE MONDAY MORNING THROUGH MONDAY EVENING. && POINT TEMPS/POPS... DLH 46 77 56 72 / 10 20 30 20 INL 43 77 52 83 / 10 30 30 20 BRD 50 83 60 87 / 0 10 10 10 HYR 45 82 57 88 / 10 10 10 20 ASX 47 77 56 78 / 10 20 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM/KD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 410 AM CDT SUN JUL 13 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 410 AM CDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE OVER FAR NORTHERN MINNESOTA MONDAY AFTERNOON...THEN OVER MUCH OF THE NORTHLAND MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS MONDAY NIGHT AND TUESDAY MAY BE SEVERE. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-141030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 410 AM CDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL CONTINUE OVER LAKE SUPERIOR...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THE AFTERNOON. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR MORE DETAILS. A GALE WARNING IS ALSO IN EFFECT FOR WESTERN LAKE SUPERIOR THROUGH 10 AM THIS MORNING. SEE THE LATEST OPEN WATERS FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE OVER FAR NORTHERN MINNESOTA MONDAY AFTERNOON...THEN OVER MUCH OF THE NORTHLAND MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS MONDAY NIGHT AND TUESDAY MAY BE SEVERE. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY. MELDE
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Spruce trees were blown down onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128581.